Hail, Barton
- When
- November 4, 3:10 PM CST
- Where
- Barton County, Iantha
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.517, -94.417
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Nov 4, 2:30 PM CST, 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 230 PM CST TUE NOV 4 2003 ...OUR SECOND SUMMER SEASON IS RAPIDLY COMING TO AN END... .DISCUSSION... STRONG COLD FRONT CONTINUES TO PLOW THROUGH OUR WESTERN COUNTIES WITH ITS SITES SET ON ENDING THE WARM SPELL OVER THE REMAINDER OF THE AREA BY THE EVENING IS OVER. SHOWERS AND THUNDERSTORMS ARE BREAKING OUT ALONG AND BEHIND THE FRONT IN THE REGION OF STRONG LOW LEVEL FRONTOGENETICAL FORCING. RAIN AND THUNDERSTORMS SHOULD CONTINUE TO FILL IN AND SWEEP ACROSS THE CWA TONIGHT...AND ENDING OVER OUR EASTERN COUNTIES SOMETIME EARLY TOMORROW MORNING. THE MUCH ANTICIPATED SHARP THERMAL GRADIENT IS MAKING ITS WAY EASTWARD IN THE WAKE OF THE FRONT WITH 20Z TEMPERATURES IN THE MID 40S OVER BARTON COUNTY...TO THE MID/UPPER 70S IN SPRINGFIELD. NO REASON FOR THE THERMAL GRADIENT TO RELAX MUCH THROUGH TONIGHT SO LOOK FOR 15-20 DEGREE TEMPERATURE DROPS IN AN HOUR OR LESS AS THE FRONT MAKES IT THROUGH WITH LOWS EVERYWHERE BOTTOMING OUT 25-30 DEGREES COLDER THAN THIS MORNINGS LOWS. NEXT CONCERN IS WITH CLOUD COVER AND TEMPERATURES TOMORROW. 12Z ETA IS SHOWING RAPID DRYING IN THE LOW LEVELS ACROSS CENTRAL MISSOURI TOMORROW MORNING. I HAVE TROUBLE BUYING INTO THAT SOLUTION AND HERE IS WHY: LOW LEVEL FLOW WITH BE NORTHEASTERLY WHICH WILL RESULT IN MOIST ADVECTION NOT DRY AIR ADVECTION. EXAMINING THE FORECAST SOUNDINGS IT APPEARS AS THOUGH THE DRYING IS THE RESULT OF STRONG SUBSIDENCE...WHICH IS FINE EXPECT THAT THE SUBSIDENCE SHOULD ONLY ACT TO STRENGTHEN THE ALREADY STRONG FRONTAL INVERSION WHICH SHOULD RESULT IN THE LOW LEVEL MOISTURE BEING TRAPPED UNDERNEATH THE INVERSION. IT IS HARD TO COMPLETELY DISCOUNT THE MODELS LOW LEVEL DRYING SO DID TREND TOWARD SOME CLEARING OVER OUR NORTHWESTERN COUNTIES TOMORROW AFTERNOON...BUT THINK THAT THE PLATEAU AND SOUTH AND EASTWARD FROM THERE SHOULD STAY CLOUDY. TEMPERATURES TOMORROW WILL BE HEAVILY DEPENDENT ON THE AMOUNT OF CLOUD COVER. RUNNING WITH THE ASSUMPTION THAT CLOUD COVER WILL STICK AROUND MUCH OF THE DAY I UNDERCUT THE COLDEST GUIDANCE BY AT LEAST A CATEGORY. IF THE SUN DOES BREAK OUT THEN OBVIOUSLY WE WILL BE MUCH WARMER THAN WHAT IS CURRENTLY ADVERTISED IN THE GRIDS. A DISTURBANCE WILL BRING THE THREAT OF MORE LIGHT RAIN TO THE AREA WEDNESDAY NIGHT INTO THURSDAY MORNING BEFORE IT ZIPS OUT OF THE AREA IN THE FAST ZONAL FLOW. SURFACE HIGH PRESSURE BUILDS INTO THE AREA LATE THURSDAY AND RIDGE AXIS SHOULD BE CLOSE TO BEING OVERHEAD THURSDAY NIGHT INTO FRIDAY MORNING. ASSUMING WE SEE A NIGHT OF STRONG RADIATIONAL COOLING THEN TEMPERATURES WILL LIKELY DIP BELOW FREEZING ACROSS THE AREA WITH SOME LOCATIONS PROBABLY SEEING A HARD FREEZE. WAY TOO SOON FOR ANY HEADLINES...ESPECIALLY GIVEN THE UNCERTAINTY...BUT DID INCLUDE THE THREAT OF A HEARD FREEZE IN THE GRIDS AND ZFP. MODELS ARE NOW PAINTING THE NEXT RIPPLE IN THE FLOW INTO THE AREA BY LATE SATURDAY AND SATURDAY NIGHT. FAST MOVING RIPPLES IN A ZONAL FLOW ARE BOUND TO GIVE THE MODELS FITS AND BECAUSE OF THAT CONFIDENCE IS NOT ALL THAT GREAT IN TRYING TO TIME THE INDIVIDUAL WIGGLES IN THE FLOW. A COUPLE OF RUNS HAVE NOW SHOWN A LATE SATURDAY WIGGLE SO FELT SOMEWHAT COMFORTABLE IN INTRODUCING SOME CHANCE POPS INTO THAT TIME FRAME. CONTINUED SILENT 20S IN THE GRIDS FOR MUCH OF THE EXTENDED GIVEN THE LARGE UNCERTAINTIES WITH THESE DISTURBANCES. VERY FEW CHANGES MADE TO GOING TEMPS BEYOND SATURDAY...WITH SLIGHTLY BELOW AVERAGE TEMPERATURES EXPECTED TO CONTINUE. IZZI && .AVIATION... COLD FRONT LIES BETWEEN JOPLIN AND SPRINGFIELD AIRPORTS AT THIS TIME WITH SCATTERED SHOWERS CURRENTLY OVER THE REGION. WILL CONTINUE TEMPO SHOWERS THROUGH EARLY PERIODS...WITH MORE WIDESPREAD COVERAGE THIS EVENING BEHIND FRONT. STEEP INVERSION WILL HELP DROP CEILINGS DOWN TO IFR TONIGHT AND EXPECT THEM TO STAY DOWN THROUGH THE REST OF THE FORECAST PERIOD. TERRY .FIRE WEATHER... WILL CONTINUE WIND SHIFT OVER THE EASTERN COUNTIES THROUGH THE NIGHT...WITH WET FLAG OVER THE EAST TOMORROW AT 1 PM. OVERALL FIRE DANGER REMAINS RATHER LOW WITH DECENT MOISTURE/RH VALUES AHEAD OF FRONT...AND MUCH COOLER TEMPERATURES AND MORE WIDESPREAD PRECIP BEHIND THE FRONT. TERRY && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. WFO SGF
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-051200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CST TUE NOV 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED: A FEW THUNDERSTORMS WITH HEAVY RAIN AND SMALL HAIL. AREAS AFFECTED AND TIMING: SOUTHEAST KANSAS AND WESTERN MISSOURI...WEST OF A LINE FROM NEOSHO TO BOLIVAR THROUGH THE AFTERNOON...AND OVER THE REMAINDER OF THE MISSOURI OZARKS TONIGHT. DISCUSSION: A STRONG COLD FRONT WILL CONTINUE TO MOVE SOUTHWARD ACROSS THE AREA THROUGH THIS EVENING. A FEW THUNDERSTORMS WITH HEAVY DOWNPOURS...SMALL HAIL AND FREQUENT LIGHTNING COULD DEVELOP NEAR THE FRONT. HOWEVER...THE THREAT FOR ORGANIZED SEVERE WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SUB-FREEZING TEMPERATURES ARE POSSIBLE LATE THURSDAY NIGHT AND EARLY FRIDAY MORNING...POTENTIALLY BRINGING A WIDESPREAD KILLING FREEZE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF TERRY
The Springfield radar (KSGF), 95 km away, was scanning. The volume nearest the first event began at 21:10 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, November 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5335166.